Lipo Without Meds IS Possible
Jan 12, 2007
Dear Dr. Henry,
You recently responded to a question from a recently infected individual who wondered whether he could be experiencing lipoatrophy despite being treatment naive. You stated that lipoatrophy is generally not found in recently infected individuals who are not on ART.
As a recently infected, treatment-naive person with rapidly worsening lipodystrophy, I have to disagree with you. Despite my otherwise excellent health (CD4 = 672, VL undetectable), I am experiencing very significant fat changes. The medical establishment has unfortunately focused virtually all of its attention on fat changes in people taking antiretroviral medications. It is wrongly assumed that the drugs are what causes fat loss/fat redistribution. The drugs are doubtless a factor, and may be the sole cause for some HIV patients, but I can tell you from personal experience that HIV *alone* can cause lipodystrophy.
I recently had the good fortune to speak with Dr. Carl Grunfeld, a leading expert in lipodystrophy, about this issue. He told me that his research has shown that most people with HIV experience fat changes even if they are not on meds.
I am posting this comment because I think it is important for HIV doctors to recognize that lipoatrophy/lipodystrophy can occur even in patients who are *not* taking antiretroviral medication. People like your recent questioner should not be led to believe that they "can't" be experiencing lipodystrophy unless they are on meds or have advanced HIV disease. Lipodystrophy is a very serious condition, and although there appears to be little that can be done about it at this point, patients are ill served by failure to recognize it when it is occurring. I would therefore ask you to be very careful before dismissing the possibility that patients who are recently infected and not on medication may be experiencing HIV-induced fat changes.
Many thanks for your attention.
Response from Dr. Henry
I appreciate your comments and feedback. As I stated in my earlier response, lipoatrophy is not generally seen to a significant degree in persons who are recently HIV+ with good CD4 counts. There are HIV+ individuals like you describe in your own experience where fat loss is seen and there appears be a wide individidual (there could well be genetic variations) in susceptibility to such fat effects. I couldn't agree more that more studies need to be done on that important subject. Unfortunately, support for research of that type in the US is inadequate and appears to be decreasing instead of increasing like it needs to be. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Do Black Spots Mean I Have Hiv?
- If I Have Ars Will I Have Runny Nose?
- Is Swollen Lymph Nodes A Sign Of Acute HIV Infection?
- Burning Urethra After Having Sex During Period Worried I Have HIV
- Accidental Intake Of A Double Dose Of HIV Medication
- Are Red Dots On Tongue And Swollen Lymph Nodes Signs Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.